Advice for healthcare professionals:
- be extra vigilant when prescribing and dispensing medicines with commonly confused drug names to ensure that the intended medicine is supplied
- if pharmacists have any doubt about which medicine is intended, contact the prescriber before dispensing the drug
- follow local and professional guidance in relation to checking the right medicine has been dispensed to a patient
- report suspected adverse drug reactions where harm has occurred as a result of a medication error on a Yellow Card or via local risk management systems that feed into the National Reporting and Learning System
We are aware of recent cases, including cases with fatal outcomes, in which patients have received the wrong medicine due to confusion between similarly named or sounding brand or generic names.
Since our last Drug Safety Update on drug-name confusion in 2013, we have received Yellow Card reports of harm following confusion between the drugs listed in the table below. See the Drug Safety Update in April 2013 for more examples.
|Clobazam (used to treat anxiety; sometimes used as an adjunct drug in epilepsy)
||Clonazepam (antiepileptic drug)
|Atenolol (beta blocker)
||Amlodipine (calcium channel blocker)
|Propranolol (beta blocker)
||Ropinirole (dopamine agonist)
||Sulfasalazine (disease-modifying anti-rheumatic drug)
|Amlodipine (indicated for hypertension and angina)
||Nimodipine (indicated for the prevention of ischaemic neurological deficits following aneurysmal subarachnoid haemorrhage)
Double checking when prescribing or administering any medicines is important to avoid any medication errors.
You can double check it is the:
- right medicine
- right patient
- right dose
- right route
- right time
Suspected adverse drug reactions, including those arising from medication errors, should be reported on a Yellow Card or via local risk management systems that feed into the National Reporting and Learning System (NRLS). If reported to the NRLS, reports will be shared with the MHRA. In the absence of harm, errors should be reported through local reporting systems.
Report concerns about look-alike, sound-alike drugs to MHRA via firstname.lastname@example.org.
On 12 January 2018, we corrected the entry for clobazam in the table to clarify that this medicine can sometimes be used as an adjunct drug for epilepsy. We also made minor changes to clarify that concerns rather than errors should be reported to email@example.com.
Article citation: Drug Safety Update volume 11 issue 6; January 2018: 3.